Five dangerous fentanyl myths debunked by science
A new study reinforces the “need for science” in law enforcement training.
Stories of police officers being hospitalized or even overdosing on fentanyl, simply by touching the powerful opioid, are regularly reported. These events are echoed in the training materials given to officers: In 2016, for example, the Drug Enforcement Agency released a video for law enforcement warning that simply touching fentanyl could be fatal, adding, “exposure to an amount equivalent to a few grains of sand can kill you.”
There’s just one problem: it’s not true.
Despite repeated debunking by organizations like the American College of Medical Toxicology and the American Academy of Clinical Toxicology, the video remains on the Department of Justice website and news organizations continue to publish panicked headlines perpetuating the myth. These inaccuracies are then amplified on social media, further saturating the public consciousness with misinformation.
New research suggests this misinformation is doing real harm. In a Journal of International Drug Policy study published in early June, the authors interviewed American law enforcement leaders and officers across five different agencies. They found nearly all of the participants believed they could die from touching a small amount of fentanyl, a drug considered central to the opioid crisis.
Not only does this create unnecessary fear and panic among law enforcement, but it can also have devastating consequences for overdosing drug users in need of medical care. It’s a lot of people: In 2017, 59 percent of opioid-related overdoses involved fentanyl.
Co-author Peyton Attaway, a research analyst at the Center for Policing Research and Investigative Sciences, tells Inverse that she and her colleagues didn’t originally plan on even studying fentanyl. Instead, they were more interested in examining the relationships between law enforcement, drug response programs, and naloxone (Narcan) — a nasal spray that can reverse overdoses.
“When we started interviewing officers, we would ask them about major stressors when responding to overdose calls,” Attaway says. “We thought maybe they’d say ‘behavior of people overdosing’ or something like that. But they said... ‘knowing that you can just touch a tiny grain of fentanyl, and you could possibly die is so stressful.’”
Any misinformation about drugs is harmful, both to people who use drugs and law enforcement. And when it comes to fentanyl, misinformation abounds: common fentanyl misconceptions go beyond the fear examined by this study.
Here are five common myths about fentanyl debunked by science.
Myth 5: Simply inhaling or touching fentanyl can make you high or overdose
Fentanyl is a powerful drug; it’s 80 to 100 times stronger than morphine. But that DEA video and many media reports are wrong: It’s not easily absorbed through the skin.
It’s possible this myth arose because pain patients are sometimes prescribed transdermal fentanyl patches. But as the American College of Medical Toxicology and the American Academy of Clinical Toxicology noted in their 2017 report, drugs have to have “sufficient surface area and moisture to be efficiently absorbed... powdered drug sits on the skin, whereas patches have adhesive to hold the drug in close proximity to the skin allowing both to remain moist.”
In fact, the 2017 report says if someone had both palms covered with fentanyl patches, “it would take approximately 14 minutes to receive 100 mcg of fentanyl.” The researchers write: “This extreme example illustrates that even a high dose of fentanyl prepared for transdermal administration cannot rapidly deliver a high dose.”
What’s needed to debunk this persistent myth is more law enforcement training and better media reporting, Attaway says.
“This paper reinforces that need for science in [law enforcement] training,” she explains, “not just from researchers, but from the agencies that [law enforcement] trusts, like the DEA and the Department of Justice.”
There are grave implications of this misinformed fear: The study suggests it might make law enforcement officers hesitant to intervene when someone is actually overdosing.
Naloxone is incredibly effective when administered during an overdose and many law enforcement officers carry it. But if an officer is afraid that touching a tiny speck of fentanyl could be fatal, they may be less likely to administer the life-saving drug to someone they know has had contact with the substance.
Leo Beletsky, a professor of Law and Health at Northeastern University, has extensively researched the subject. “There is no question that occupational safety concerns shape how first responders behave during overdose events,” he says.
Myth 4: All fentanyl is the same
Legal and illicit fentanyl are two very different things. One is a legal, FDA-approved medication. It’s prescribed in the form of patches, pills, or administered before surgery.
Illicit fentanyl is very different. It’s made in illegal labs and often sold as heroin. Because fentanyl is 30 to 50 times more potent than heroin, it’s very easy for people who use drugs to overdose. Imagine going to a bar and ordering a shot of vodka only to receive a shot of rubbing alcohol.
“There is a conflation of illegally manufactured fentanyl and pharmaceutical fentanyl.”
The vast majority of fentanyl deaths are attributed to illegally manufactured fentanyl, not the kind you get at the hospital before surgery.
The distinction between the two is rarely made in media reports or even public health information, leading many to assume that people who are buying fentanyl on the black market are getting the same stuff hospitals use.
“There is a conflation of illegally manufactured fentanyl and pharmaceutical fentanyl,” Beletsky says.
This can scare pain and surgery patients who might need pharmaceutically-manufactured fentanyl away from using it.
Myth 3: Standard precautions for dealing with suspicious substances do not apply to fentanyl
This is directly tied to Myth #1, the easy exposure myth.
The idea behind it is that fentanyl is so deadly to even be near, extra precaution is needed when around the drug.
Attaway says this myth has been perpetuated by hyperbolic training videos. When they were interviewing law enforcement, she says, “a lot of them would reference these training videos that came from body cam videos.”
“They showed officers calling in hazmat teams to environments where fentanyl is suspected,” Attaway says.
The fear is understandable. Most people don’t want to casually waltz into an environment where people are in full hazmat gear. Except, in this case, the hazmat gear is completely unnecessary.
“They showed officers calling in hazmat teams ...”
In the group of officers interviewed by Attaway and her colleagues, this instilled an even greater fear in the officers because these drastic measures incorrectly signaled a level of concern that does not match reality.
The reality, according to the American College of Medical Toxicology and the American Academy of Clinical Toxicology’s report, is simple: wear the same protection you’d wear when investigating any suspicious substance. They write:
“For routine handling of the drug, nitrile gloves provide sufficient dermal protection. In exceptional circumstances where there are drug particles or droplets suspended in the air, an N95 respirator provides sufficient protection.”
Myth 2: Feeling sick after encountering a powdered substance is a symptom of a fentanyl overdose.
Many of the news stories about officers being hospitalized after fentanyl exposure vaguely report that the officers “felt sick” after encountering the substance. When more specific symptoms are listed, they usually fall into categories like “dizziness, fast heartbeat, nausea, and vomiting.” While deeply unpleasant to experience, those aren’t symptoms of fentanyl exposure.
“The symptoms described in these accounts typically match the symptoms of panic or anxiety attack rather than respiratory depression associated with opioid or synthetic opioid overdose,” Attaway and colleagues write.
In other words, it’s not the fentanyl that’s making officers feel those very real symptoms. It’s the misinformation and the fear about fentanyl that’s to blame.
Myth 1: Naloxone doesn't work for fentanyl overdoses
Another myth, reports Canada’s Department of Health, is that “naloxone can’t save you from a fentanyl overdose.”
This is one of the most dangerous fentanyl myths. Naloxone, the medicine that reverses an opioid overdose, is an opioid antagonist. This means it binds to the opioid receptors in the brain, preventing and reversing the effect of opioids. It works for any opioid, which fentanyl is.
Attaway says this myth may be the result of fentanyl’s strength. Typically for heroin overdoses, one spray of naloxone is all it takes. But because fentanyl is so much stronger, Attaway says, “it sometimes takes multiple doses, depending on how much of something someone has ingested. I think that may be the basis for [the myth].”
Fentanyl is a powerful drug and illicit fentanyl is responsible for a horrifying number of overdoses. But fear and misinformation aren’t the answers to drug-related problems: They further stigmatize and demonize people who use drugs, prevent them from getting life-saving care, and make first responders afraid of a threat that doesn’t exist. It harms pain patients who suffer unnecessarily and shapes how society thinks about drug use.
That’s why it’s so important to get informed and call out myths whenever and whenever we see them. It’s how we save lives.